Skip to main content Accessibility help

On accurately estimating stability thresholds for periodic spot patterns of reaction-diffusion systems in $\mathbb{R}$ 2

  • D. IRON (a1), J. RUMSEY (a2), M. J. WARD (a3) and J. WEI (a3)


In the limit of an asymptotically large diffusivity ratio of order $\mathcal{O}$ −2) ≫ 1, steady-state spatially periodic patterns of localized spots, where the spots are centred at lattice points of a Bravais lattice, are well-known to exist for certain two-component reaction–diffusion systems (RD) in $\mathbb{R}$ 2. For the Schnakenberg RD model, such a localized periodic spot pattern is linearly unstable when the diffusivity ratio exceeds a certain critical threshold. However, since this critical threshold has an infinite-order logarithmic series in powers of the logarithmic gauge ν ≡ −1/log ϵ, a low-order truncation of this series is expected to be in rather poor agreement with the true stability threshold unless ϵ is very small. To overcome this difficulty, a hybrid asymptotic-numerical method is formulated and implemented that has the effect of summing this infinite-order logarithmic expansion for the stability threshold. The numerical implementation of this hybrid method relies critically on obtaining a rapidly converging infinite series representation of the regular part of the Bloch Green's function for the reduced-wave operator. Numerical results from the hybrid method for the stability threshold associated with a periodic spot pattern on a regular hexagonal lattice are compared with the two-term asymptotic results of [10] (Iron et al. J. Nonlinear Science, 2014). As expected, the difference between the two-term and hybrid results is rather large when ϵ is only moderately small. A related hybrid method is devised for accurately approximating the stability threshold associated with a periodic pattern of localized spots for the Gray-Scott RD system in $\mathbb{R}$ 2.



Hide All
[1]Abramowitz, M. & Stegun, I. (1970) Handbook of Mathematical Functions, 9th ed., Dover Publications, New York.
[2]Ashcroft, N. & Mermin, N. (1976) Solid State Physics, Holt, Rinehart and Winston, NC, USA.
[3]Beylkin, G., Kurcz, C. & Monzón, L. (2008) Fast algorithms for Helmholtz Green's functions. Proc. R. Soc. A 464, 33013326.
[4]Chen, X. & Oshita, Y. (2007) An application of the modular function in nonlocal variational problems. Arch. Ration. Mech. Anal. 186 (1), 109132.
[5]Chen, W. & Ward, M. J. (2011) The stability and dynamics of localized spot patterns in the two-dimensional Gray-Scott model. SIAM J. Appl. Dyn. Syst. 10 (2), 582666.
[6]Doelman, A., Gardner, R. A. & Kaper, T. (2001) Large stable pulse solutions in reaction-diffusion equations. Indiana U. Math. J. 50 (1), 443507.
[7]Doelman, A., Gardner, R. A. & Kaper, T. (2002) A stability index analysis of 1-D patterns of the Gray-Scott model. Memoirs of the AMS 155 (737).
[8]Hormozi, S. & Ward, M. J. (2014) A hybrid asymptotic-numerical method for calculating drag coefficients in 2-D low Reynolds number flow. to appear, J. Eng. Math. 30 pp.
[9]Iron, D., Ward, M. J. & Wei, J. (2001) The stability of spike solutions to the one-dimensional Gierer-Meinhardt model. Physica D 150 (1–2), 2562.
[10]Iron, D., Rumsey, J., Ward, M. J. & Wei, J. (2014) Logarithmic expansions and the stability of periodic patterns of localized spots for reaction-diffusion systems in $\mathbb{R}$2. J. Nonlinear Science, 24 (5), 564627.
[11]Kolokolnikov, T., Ward, M. J. & Wei, J. (2009) Spot self-replication and dynamics for the Schnakenberg Model in a two-dimensional domain. J. Nonlinear Sci. 19 (1), 156.
[12]Kolokolnikov, T., Titcombe, M. S. & Ward, M. J. (2005) Optimizing the fundamental Neumann eigenvalue for the Laplacian in a domain with small traps. Eur. J. Appl. Math. 16 (2), 161200.
[13]Krichever, I. M. (1989) Spectral theory of two-dimensional periodic operators and its applications. Russ. Math. Surv. 44 (2), 145225.
[14]Kropinski, M. C., Ward, M. J. & Keller, J. B. (1995) A hybrid asymptotic-numerical method for calculating low Reynolds number flows past symmetric cylindrical bodies. SIAM J. Appl. Math. 55 (6), 14841510.
[15]Kuchment, P. (1993) Floquet Theory for Partial Differential Equations, Birkhauser, Basel.
[16]Kropinski, M. C., Lindsay, A. & Ward, M. J. (2011) Asymptotic analysis of localized solutions to some linear and nonlinear biharmonic eigenvalue problems. Stud. Appl. Math. 126 (4), 347408.
[17]Linton, C. M. (2010) Lattice sums for the Helmholtz equation. SIAM Rev. 52 (4), 630674.
[18]Moroz, A. (2006) Quasi-periodic Green's functions of the Helmholtz and Laplace equations. J. Phys. A: Math. Gen. 39 (36), 1124711282.
[19]Muratov, C. & Osipov, V. V. (2000) Static spike autosolitons in the Gray-Scott model. J. Phys. A: Math Gen. 33, 88938916.
[20]Muratov, C. & Osipov, V. V. (2001) Spike autosolitons and pattern formation scenarios in the two-dimensional Gray-Scott model. Eur. Phys. J. B 22, 213221.
[21]Muratov, C. & Osipov, V. V. (2002) Stability of static spike autosolitons in the Gray-Scott model. SIAM J. Appl. Math. 62 (5), 14631487.
[22]Nishiura, Y. (2002) Far-From Equilibrium Dynamics, Translations of Mathematical Monographs, Vol. 209, AMS Publications, Providence, Rhode Island.
[23]Piessens, R. (2000) The Hankel transform. In: Poularikas, A. D. (editor), The Transforms and Applications Handbook, 2nd ed., CRC Press LLC, Boca Raton.
[24]Pillay, S., Ward, M. J., Pierce, A. & Kolokolnikov, T. (2010) An asymptotic analysis of the mean first passage time for narrow escape problems: Part I: Two-dimensional domains. SIAM Multiscale Model. Simul. 8 (3), 803835.
[25]Rozada, I., Ruuth, S. & Ward, M. J. (2014) The stability of localized spot patterns for the Brusselator on the sphere. SIAM J. Appl. Dyn. Syst. 13 (1), 564627.
[26]Van der Ploeg, H. & Doelman, A. (2005) Stability of spatially periodic pulse patterns in a class of singularly perturbed reaction-diffusion equations. Indiana Univ. Math. J. 54 (5), 12191301.
[27]Vanag, V. K. & Epstein, I. R. (2007) Localized patterns in reaction-diffusion systems. Chaos 17 (3), 037110.
[28]Vladimirov, A. G., McSloy, J. M., Skryabin, D. S. & Firth, W. J. (2002) Two-dimensional clusters of solitary structures in driven optical cavities. Phys. Rev. E 65 046606.
[29]Ward, M. J. & Kropinski, M. C. (2010) Asymptotic methods for PDE problems in fluid mechanics and related systems with strong localized perturbations in two dimensional domains. In: Asymptotic Methods in Fluid Mechanics: Surveys and Results. CISM International centre for mechanical science, Vol. 523, pp. 23–70.
[30]Ward, M. J., Henshaw, W. D. & Keller, J. (1993) Summing logarithmic expansions for singularly perturbed eigenvalue problems. SIAM J. Appl. Math. 53 (3), 799828.
[31]Ward, M. J. & Wei, J. (2003) Hopf bifurcations and oscillatory instabilities of spike solutions for the one-dimensional Gierer-Meinhardt model. J. Nonlinear Sci. 13 (2), 209264.
[32]Wei, J. (1999) On single interior spike solutions for the Gierer-Meinhardt system: uniqueness and stability estimates. Eur. J. Appl. Math. 10 (4), 353378.
[33]Wei, J. & Winter, M. (2001) Spikes for the two-dimensional Gierer-Meinhardt system: The weak coupling case. J. Nonlinear Sci. 11 (6), 415458.
[34]Wei, J. & Winter, M. (2003) Existence and stability of multiple spot solutions for the Gray-Scott model in $\mathbb{R}$2. Physica D 176 (3-4), 147180.
[35]Wei, J. & Winter, M. (2008) Stationary multiple spots for reaction-diffusion systems. J. Math. Biol. 57 (1), 5389.


On accurately estimating stability thresholds for periodic spot patterns of reaction-diffusion systems in $\mathbb{R}$ 2

  • D. IRON (a1), J. RUMSEY (a2), M. J. WARD (a3) and J. WEI (a3)


Full text views

Total number of HTML views: 0
Total number of PDF views: 0 *
Loading metrics...

Abstract views

Total abstract views: 0 *
Loading metrics...

* Views captured on Cambridge Core between <date>. This data will be updated every 24 hours.

Usage data cannot currently be displayed